Autopsy 'shows chemical weapons used in Syria attack'

Thursday, 06 April 2017 16:27

Autopsy results have revealed that chemical weapons were used in an attack which killed more than 80 people in Syria's Idlib province, according to Turkey's justice minister.

Thirty-two victims of Tuesday's attack were brought to Turkey where three subsequently died.

"Autopsies were carried out on three of the bodies after they were brought from Idlib. The results of the autopsy confirms that chemical weapons were used," Justice Minister Bekir Bozdag said, quoted by state-run Anadolu news agency.

"This scientific investigation also confirms that Assad used chemical weapons," Bozdag added, without giving further details. 

The attack on the town of Khan Sheikhoun drew widespread  international condemnation and public revulsion, prompting the United Nations to pledge it would investigate it as a possible war crime. 

The Syrian govenment denied carrying out the raid. Russia, a key military ally of the Bashar al-Assad government, has blamed the opposition, saying a government shell hit a building where rebels were producing chemical weapons. The rebels deny this.

On Thursday, Russian President Vladimir Putin told Israeli Prime Minister Benjamin Netanyahu by phone that it was "unacceptable to make groundless accusations against anyone without conducting a detailed and unbiased investigation", according to a statement issued by the Kremlin. 

Syria's Foreign Minister Walid al-Moallem called the accusations in a press conference on Thursday an unjust campaign against Syria.

"The campaign (chemical attack) was launched at 6:00 in the morning while the first air raid carried out by Syrian jet fighters was at 11.30 in the morning. It was targeting a weapons and ammunitions depot belonging to al-Nusra Front which happened to contain chemical weapons," Moallem said.

The World Health Organization has also said some survivors had symptoms consistent with exposure to a category of chemicals that includes nerve agents.

The Syrian American Medical Society (SAMS), which runs several field hospitals in Idlib, said doctors on the ground said the attack caused people to vomit and foam at the mouth. Others lost consciousness and suffered muscle spasms.

The group said the symptoms, which also included constricted pupils and slow heart rates, were indicative of an organo-phosphorus compounds agent.

The apparent chemical attack is the deadliest such incident since sarin gas killed hundreds of civilians in Ghouta near the capital in August 2013. 

 

Source: Al Jazeera News